High Wind, Morton
- When
- October 27, 10:04 AM CST
- Where
- Morton forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
A strong pressure gradient behind a cold front across much of the CWA coupled with good cold air advection produced high winds across the region.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong pressure gradient behind a cold front across much of the CWA coupled with good cold air advection produced high winds across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 27, 4:12 AM CST, 5 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 512 AM CDT Wed Oct 27 2021 ...Updated Aviation... .SHORT TERM...(Today and tonight) Issued at 1254 AM CDT Wed Oct 27 2021 An upper level trough will track across western Kansas today bringing in cooler air and strong winds. Winds through the day will be increasing to 20-30 mph with higher gusts. The strongest gusts today look to be from the highway 283 corridor on west where some 50+ mph wind gusts aren't out of the question. An area of lift on the backside of the low will provide cloud cover and the potential for some light rain mainly for our south central counties. Temperatures should make it to around 60. Tonight the low level jet increases in our eastern third counties and as such the winds will continue to stay strong through the night. Any remaining rainshowers should exit to the east and we should have clearing skies. Lows will be in the upper 30s to lower 40s. .LONG TERM...(Thursday through Tuesday) Issued at 159 AM CDT Wed Oct 27 2021 Thursday will continue with strong winds and cooler temperatures as the upper level low slowly moves east into the Mississippi river valley. We should see the winds begin to relax in the late afternoon as the pressure gradient loosens. Highs will get into the lower 60s. Friday and Saturday should bring a slight warmup with fairly quiet weather conditions as an upper level ridge moves into the central plains. Then colder air will come in a couple of waves with the first front on Sunday and then a more arctic front coming in on Monday. Temperatures will only make it into the 40s and 50s and overnight lows could bring basically a killing frost to any areas that haven't received one yet during the fall season. Hints of a shortwave coming in with the front on Monday could produce some light rain. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 510 AM CDT Wed Oct 27 2021 Strong winds will be the case through much of the time period as wind speeds will be 20-30 kts with gusts occasionally greater than 40 kts. VFR flight conditions for DDC, LBL, and GCK and HYS will have MVFR flight conditions through 20Z as clouds will hang on the backside of a low pressure center. A low level jet will develop later tonight with 45-75 kt winds possible at 2,000 ft. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 42 62 37 / 10 10 0 0 GCK 62 39 61 34 / 20 0 0 0 EHA 63 39 63 34 / 20 0 0 0 LBL 64 41 63 34 / 20 0 0 0 HYS 59 42 60 36 / 20 10 0 0 P28 61 46 64 40 / 20 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 5 PM CDT /4 PM MDT/ this afternoon for KSZ061-074>076-084>086. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 205 AM CDT Wed Oct 27 2021 KSZ030-031-043>046-061>066-074>081-084>090-280715- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 205 AM CDT Wed Oct 27 2021 /105 AM MDT Wed Oct 27 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Wind speeds today will be sustained at 20-30 mph with higher gusts. Wind gusts of 50+ mph could be possible for areas along and west of the highway 283 corridor. Day 1 Hazards ------------- * Non-thunderstorm wind: Significant risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991618, 991619, 991620, 991621.